Tylenol and Liver Damage

As the most popular painkiller in the United States, over 8 billion tablets of Tylenol (Acetaminophen) are taken each year. Tylenol is a very effective fever reducing and pain killing agent, while also being used for allergies and sleeplessness. It’s usually safe as long as the recommended dosage is not exceeded. As with any medicine, side effects are possible with Tylenol, especially when taking more than the recommended dose.

Tylenol Side Effects

Most of the side effects relating to the use of Tylenol are connected to overdoses. Usually, there aren’t common side effects with regular and recommended use of Acetaminophen. If too much Tylenol is taken, some of the more serious side effects could include:

  • Abdominal Pain
  • Kidney Failure
  • Heart Problems
  • Seizures
  • Coma
  • Liver Failure

How the Liver is Affected

 

Tylenol is usually absorbed quickly into the blood through the gastrointestinal tract. Once it gets into the bloodstream, it relieves pain through increasing the body’s overall threshold. It often reduces fever by getting rid of excess heat. From this point, Tylenol generally makes its way through the liver to be metabolized and broken down. 

While the liver usually breaks down most of the drug, a small amount of Tylenol turns into a harmful byproduct named NAPQI (N-acetyl-p-benzoquinoneimine). In usual doses, the body can remove this toxin quickly, but with overdose the body encounters a different situation. In an overdose too much of the harmful by product NAPQI is developed. When too much of this byproduct is developed, NAPQI can begin to harm the main liver cells.

Symptoms of Liver Damage

You may not notice the actual symptoms of liver damage immediately, because they usually take time to develop. Liver damage symptoms are also often mistaken for other problems such as the flu. Some of the first symptoms of liver damage include:

  • Weakness
  • Fatigue
  • Lack of appetite
  • Weight Loss
  • Energy
  • Nausea
Drug: